Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 26, 2002, 4:22 PM EST for Orangeburg County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2002, 4:22 PM EST (21:22 UTC)
- Expired
- Mar 26, 2002, 4:45 PM EST
- In force
- 23 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 1:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 262122
SVRCAE
SCC075-262145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EST TUE MAR 26 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 445 PM EST.
* AT 416 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF BOWMAN..MOVING NORTHEAST
AT 30 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BOWMAN.
HOLLY HILL.
THIS STORM WILL PRODUCE DIME SIZE HAIL AND WIND GUSTS OF 40
TO 60 MPH.
LCV/RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 1:45 PM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Mar 26, 1:45 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 145 PM EST TUE MAR 26 2002 MODERATE INSTABILITY AND SHEAR WILL SUPPORT A POSSIBILITY OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON. SURFACE-BASED LI/S HAVE LOWERED TO AROUND -5. H85 WINDS ARE NEAR 35 KNOTS. THE MODELS SHOW STRONGER UPPER-LEVEL LIFT MAINLY NORTH AND SOUTH OF THE FORECAST AREA. SATELLITE SHOWS COLDER TOPS MAINLY MOVING TOWARD THE AREA SOUTH OF THE FORECAST AREA. THE H85 WIND MAXIMUM IS NORTH OF THE REGION LIMITING CONVERGENCE. THEREFORE...EXCEPT DAMAGE WILL BE ISOLATED... AND MAINLY CONFINED TO THE EAST PART OF THE FORECAST AREA WHERE SURFACE DEW POINTS ARE HIGHER AND THERE WILL BE BETTER CONVERGENCE ASSOCIATED WITH A PRE-FRONTAL TROUGH. THE MAIN THREAT APPEARS TO BE STRAIGHT-LINE WIND AND HAIL. NEXRAD VAD/S SHOW UNIDIRECTIONAL SHEAR. BUFKIT WET-BULB ZERO HEIGHTS ARE AROUND 9000 FEET. EXPECT THE COLD FRONT WILL MOVE THROUGH THE FORECAST AREA 06 TO 09Z TONIGHT...BUT SHOWER COVERAGE SHOULD DIMINISH DURING THE EVENING. THE MODELS SHOW H85 COLD ADVECTION BEGINNING AROUND 00Z. DRY HIGH PRESSURE WILL DOMINATE FOR WEDNESDAY THROUGH THURSDAY. WILL USE THE GUIDANCE CONSENSUS FOR TEMPERATURES EXCEPT THE WARMER MAV TEMPERATURES APPEAR BETTER TONIGHT BECAUSE OF MIXING. EXTENDED...PLAN TO FORECAST CHANCE POPS SUNDAY AND MONDAY AND KEEP THE REST OF THE EXTENDED PERIOD DRY. THE MRF SHOWS RIDGING DOMINATING FRIDAY AND SATURDAY. MOISTURE INCREASES AHEAD OF A FRONT FOR SUNDAY...WITH A WAVE DEVELOPING ON THE FRONT NEAR THE AREA MONDAY. WEAK HIGH PRESSURE APPEARS TO DOMINATE TUESDAY. FCSTID = 5 CAE 53 70 40 71 / 40 0 0 0 AGS 49 70 39 71 / 40 0 0 0 SSC 53 70 42 70 / 40 0 0 0 OGB 54 70 42 71 / 40 0 0 0 .CAE... GA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM THIS EVENING CWA. SC...SEVERE THUNDERSTORM WATCH UNTIL 600 PM THIS EVENING CWA. RJL
In the hours before
Special weather statement, Mar 26, 11:34 AM EST, 4 hours 48 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-262217- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1134 AM EST TUE MAR 26 2002 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ... A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA THIS AFTERNOON WITH SOME SEVERE THUNDERSTORMS POSSIBLE... A LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH GEORGIA THIS AFTERNOON WILL INTENSIFY AS THEY MOVE INTO MORE UNSTABLE AIR. A COMBINATION OF HIGH DEWPOINTS AND WARM TEMPERATURES WILL FUEL THESE STORMS. LARGE HAIL AND STRONG WINDS WILL BE THE GREATEST THREAT. THE AREA OF CONCERN THIS AFTERNOON WILL PRIMARILY BE OVER THE CENTRAL SAVANNAH RIVER AREA IN GEORGIA AND SOUTH CAROLINA AND ALSO OVER THE SOUTH CENTRAL MIDLANDS OF SOUTH CAROLINA...INCLUDING ORANGEBURG, BAMBERG AND BARNWELL COUNTIES. ALL INTERESTS SHOULD BE AWARE OF THE POTENTIAL FOR SEVERE WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA. EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO MONITOR THE INCREASING THREAT OF SEVERE WEATHER AND MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR. SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS... SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. ALL LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER. BARLOW
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.